Wildfire, Lincoln
- When
- July 30, 2:30 PM CST to July 31, 12:30 AM CST
- Where
- Lincoln forecast zone
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Two large wildfires burned out of control for several hours across portions of Ellsworth and Lincoln Counties on Sunday, July 30th. The first blaze started late Sunday afternoon in Ellsworth County, just north I-70 between mile markers 207 and 208.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Two large wildfires burned out of control for several hours across portions of Ellsworth and Lincoln Counties on Sunday, July 30th. The first blaze started late Sunday afternoon in Ellsworth County, just north I-70 between mile markers 207 and 208. Southerly winds of 35 mph rapidly spread the fire north into southwest Lincoln County, where it raged out of control and did the majority of its damage. One family had to be evacuated from their home. As this fire continued to spread, a second blaze ignited a few hours later just north of Sylvan Grove, near the junction of highways 181 and 18. Both blazes were eventually brought under control, and were finally extinguished by early Monday morning, but not before consuming over 1,000 acres of grassland. Utility poles, trees and fence lines were destroyed, but no major structures were lost. Fortunately, no injuries or deaths occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 30, 2:06 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 306 PM CDT SUN JUL 30 2006 .DISCUSSION... MAIN FORECAST CONCERNS REMAIN THE HOT WEATHER THIS AFTERNOON THROUGH TUESDAY...AND CHANCES FOR THUNDERSTORMS WITH APPROACHING FRONT AT MIDWEEK. TONIGHT THROUGH TUESDAY: NOT MUCH IN WAY OF CHANGES PLANNED DURING THIS PERIOD WITH HOT TEMPERATURES THE MAIN CONCERN. UPPER RIDGE WILL GRADUALLY SHIFT EASTWARD FROM THE PLAINS INTO THE MISSISSIPPI AND OHIO VALLEYS BY TUESDAY...RESULTING IN MORE SOUTHWEST FLOW ALOFT OVER KANSAS. THERMAL LOW WILL SINK SOUTHWARD FROM WYOMING INTO EASTERN COLORADO. A STRENGTHENED PRESSURE GRADIENT WILL LEAD TO BREEZY-WINDY CONDITIONS DURING THE AFTERNOON AND EVENING HOURS EACH DAY. MADE LITTLE OR NO CHANGES TO THE CURRENT FORECAST AND WILL RETAIN CURRENT HEAT ADVISORY FROM THIS AFTERNOON THROUGH TUESDAY. WEDNESDAY THROUGH FRIDAY: MODELS FAIRLY CONSISTENT IN BRINGING A SHORTWAVE TROF FROM THE WESTERN U.S. ACROSS THE CENTRAL AND NORTHERN PLAINS THROUGH THIS TIME FRAME. A SURFACE FRONT IS ASSOCIATED WITH THIS SYSTEM AND SHOULD MOVE INTO THE NORTHWEST PART OF OUR FORECAST AREA WEDNESDAY. GFS AND EUROPEAN MODEL BOTH TAKE THE FRONT AND MOVE IT SLOWLY EASTWARD. BIG QUESTION CONTINUES TO BE HOW FAR SOUTH THE FRONT WILL GO...AND HOW FAST. AT THIS TIME THINK THE FRONT WILL STRETCH FROM THE OHIO VALLEY...TO NORTHEAST OKLAHOMA...INTO NORTH TEXAS...THEN STALL OUT. MAX TEMPERATURE FORECAST FOR WEDNESDAY IS GOING TO BE EXTREMELY TRICKY BECAUSE TRIPLE DIGIT HIGHS WILL ONCE AGAIN BE ON TAP AHEAD OF THE FRONT...WITH HIGHS 10-15 DEGREES COOLER BEHIND THE FRONT. AT THIS POINT IN TIME DO NOT PLAN ON EXTENDING THE HEAT ADVISORY INTO WEDNESDAY...BUT THIS WILL NEED TO BE WATCHED... ESPECIALLY THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS. WILL KEEP WITH THE SLIGHT CHANCES OF THUNDERSTORMS IN OUR WESTERN COUNTIES THEN SPREAD 20-30% CHANCES THROUGH THE AREA WEDNESDAY NIGHT. THURSDAY ANY CHANCES OF THUNDERSTORMS SHOULD BE THROUGH OUR SOUTHERN COUNTIES ON THURSDAY....THEN JUST OUR SOUTHEAST COUNTIES ON FRIDAY. COOLER TEMPERATURES ON TAP...WITH HIGHS IN TO THE 88 TO 95 DEGREE RANGE FOR THURSDAY AND FRIDAY. SATURDAY THROUGH SUNDAY: LOOKS TO BE A FAIRLY NICE WEEKEND ON TAP. SURFACE FRONT SHOULD MOVE SOUTH AND EAST OF THE FORECAST AREA AND TAKING ANY CHANCES OF RAIN WITH IT. BEHIND THE FRONT...AS HAS BEEN ADVERTISED IN PREVIOUS FORECAST PACKAGES...A RETURN TO NEAR NORMAL TEMPERATURES WITH HIGHS IN THE 90-95 DEGREE RANGE AND LOWS IN THE UPPER 60S TO THE LOWER 70S. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 77 102 78 102 / 10 10 10 10 HUTCHINSON 76 103 78 103 / 10 10 10 10 NEWTON 77 102 78 102 / 10 10 10 10 ELDORADO 77 101 78 101 / 5 5 10 10 WINFIELD-KWLD 78 102 79 102 / 10 10 10 10 RUSSELL 75 105 76 105 / 10 10 10 10 GREAT BEND 75 105 76 105 / 10 10 10 10 SALINA 78 105 79 105 / 10 10 10 10 MCPHERSON 76 104 78 104 / 10 10 10 10 COFFEYVILLE 76 101 77 101 / 5 5 10 10 CHANUTE 76 101 76 101 / 5 5 10 10 IOLA 76 101 76 101 / 5 5 10 10 PARSONS-KPPF 76 101 77 101 / 5 5 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM TUESDAY FOR KSZ032-033-047>053-067>072- 082-083-091>096-098>100. && ELDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 508 AM CDT SUN JUL 30 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 508 AM CDT SUN JUL 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL RANGE FROM 105 TO 110 DEGREES THIS AFTERNOON AND EARLY THIS EVENING. PLEASE SEE THE LATEST HEAT ADVISORY FOR FURTHER DETAILS. A VERY HIGH FIRE DANGER WILL EXIST ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EVENING...RESULTING FROM THE HOT AND WINDY CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAT INDEX VALUES WILL RANGE FROM 105 TO 110 DEGREES DURING THE AFTERNOON AND EARLY EVENING HOURS BOTH MONDAY AND TUESDAY. PLEASE REFER TO THE LATEST HEAT ADVISORY FOR DETAILS. HEAT INDICES OF 100 TO 104 ARE POSSIBLE WEDNESDAY AFTERNOON IN SOUTHEAST KANSAS...HOWEVER THIS WILL DEPEND ON THE EXACT TIMING OF A COLD FRONT THAT WILL BE MOVING THROUGH THE AREA. VERY HIGH FIRE DANGER WILL CONTINUE MONDAY AND TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS...RESULTING FROM HOT AND WINDY CONDITIONS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT IN CENTRAL AND SOUTH CENTRAL KANSAS...AND AREAWIDE WEDNESDAY INTO THURSDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525206, 5525207.